Journal of Mathematical Biology

, Volume 18, Issue 3, pp 233–253 | Cite as

Infinite subharmonic bifurcation in an SEIR epidemic model

  • Ira B. Schwartz
  • H. L. Smith


The existence of both periodic and aperiodic behavior in recurrent epidemics is now well-documented. In this paper, it is proven that for epidemic models that incur permanent immunity with seasonal variations in the contact rate, there exists an infinite number of stable subharmonic solutions. Random effects in the environment could perturb the state of the dynamics from the domain of attraction from one subharmonic to another, thus producing aperiodic levels of incidence.

Key words

Epidemic modelling Measles Subharmonic bifurcation Infectious diseases Chaos Mathematical modelling 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Ascher, U., Christiansen, J., Russell, R. D.: A collocation solver for mixed order systems of boundary value problems. Math. Comp. 33, 659–679 (1979)Google Scholar
  2. 2.
    Anderson, M., May, R. M: Directly transmitted infectious diseases: Control by Vaccination. Science, vol. 215, 1982Google Scholar
  3. 3.
    Bailey, N. T. J.: The mathematical theory of infectious diseases and its applications. London: C. Griffin & Co., Ltd., 1975Google Scholar
  4. 4.
    Berger, M. S.: Nonlinearity and functional analysis. New York: Academic Press, 1977Google Scholar
  5. 5.
    Chow, S. N., Hale, J. K., Mallet-Paret, J.: An example of bifurcation to homoclinic orbits. Journal differential equations 37, 351–373 (1980)Google Scholar
  6. 6.
    Coppel, N. A.: Stability and asymptotic behavior of differential equations. Boston: D. C. Heath and Co., 1965Google Scholar
  7. 7.
    Dietz, K.: The incidence of infectious diseases under the influence of seasonal fluctuations. Lecture Notes Biomathematics vol. 11, pp. 1–15. Berlin-Heidelberg-New York; Springer (1976)Google Scholar
  8. 8.
    Doedel, E.: The numerical computation of branches of periodic branches. PreprintGoogle Scholar
  9. 9.
    Emerson, H.: Measles and whooping cough. Am. J. Public Health 27, 1–153 (1937)Google Scholar
  10. 10.
    Fine, P., Clarkson, J.: Measles in England and Wales. 1. An analysis of factors underlying seasonal patterns. Intenational J. of Epidemiology 11, 5–14 (1982)Google Scholar
  11. 11.
    Grossman, Z., Gumowski, I., Dietz, K.: The incidence of infectious diseases under the influence of seasonal fluctuations. Analytic approach. In: Nonlinear Systems and Applications to Life Sciences, pp. 525–546. New York: Academic Press (1977)Google Scholar
  12. 12.
    Grossman, Z.: Oscillatory Phenomena in a model of infectious diseases. Theor. Population Biol. 18, (No. 2) 204–243 (1980)Google Scholar
  13. 13.
    Hale, J. K.: Ordinary differential equations. New York: Wiley-Interscience, 1969Google Scholar
  14. 14.
    Hale, J. K., Taboas, P.: Interaction of damping and forcing in a second order equation, nonlinear analysis. T.M.A. 2, 77–84 (1978)Google Scholar
  15. 15.
    Hethcote, H. W.: Private Communication, 1982Google Scholar
  16. 16.
    Keller, H.: Numerical solution of two-point boundary value problems. SIAM, Philadephia, 1976Google Scholar
  17. 17.
    London, W. P., Yorke, J. A.: Recurrent outbreaks of measles, chickenpox and mumps. I. Seasonal variation in contact rates. Amer. J. Epidemiol 98, 453–468 (1973)Google Scholar
  18. 18.
    Rheinboldt, W. C.: Numerical methods for a class of finite dimensional bifurcation problems. SIAM J. Num. Anal. 15, 59–80 (1978)Google Scholar
  19. 19.
    Schwartz, I.: Ph.D. Thesis, University of Maryland, 1980Google Scholar
  20. 20.
    Schwartz, I.: Estimating regions of existence of unstable periodic orbits using computer-based techniques. SIAM J. Num. Anal. 20, 106–120 (1983)Google Scholar
  21. 21.
    Smith, H. L.: Subharmonic bifucrcation in an S-I-R epidemic model. Preprint (1982)Google Scholar
  22. 22.
    Smith, H. L.: Multiple stable subharmonics for a periodic epidemic model. Preprint (1982)Google Scholar
  23. 23.
    Soper, H. E.: The interpretation of periodicity in diseases prevalence. J. Royal Statist. Soc. 92, 34–73 (1929)Google Scholar
  24. 24.
    Yorke, J. A., Nathanson, N., Pianigiani, G., Martin, J.: Seasonality and the requirements for perpetuation and eradication of viruses in populations. American J. Epidemiology 109, 103–123 (1979)Google Scholar
  25. 25.
    Fenichel, N.: Geometric singular perturbation theory for ordinary differential equations. Journal differential equations 31, 53–98 (1979)Google Scholar

Copyright information

© Springer-Verlag 1983

Authors and Affiliations

  • Ira B. Schwartz
    • 1
  • H. L. Smith
    • 2
  1. 1.Laboratory of Mathematical Biology, Building 10, Room 4B56National Institutes of HealthBethesdaUSA
  2. 2.Department of MathematicsArizona State UniversityTempeUSA

Personalised recommendations